Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 39, NWS Aberdeen, SD

June 17, 1998Edmunds County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 17, 1998, 11:31 PM CDT for Edmunds County, South Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 17, 1998, 11:31 PM CDT (04:31 UTC)
Expired
Jun 18, 1998, 12:20 AM CDT
In force
49 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Edmunds County, SD

The radar

The Aberdeen radar (KABR), 63 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 11:35 PM CDTThunderstorm Wind 52Mina, SDWinds gusting to 60mph brought down many large tree branches.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 180431 RRA
SVRABR
SDC045-180520-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1131 PM CDT WED JUN 17 1998

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN EDMUNDS COUNTY IN NORTHEASTERN SOUTH DAKOTA

* UNTIL 1220 AM CDT

* AT 1129 PM CDT... ABERDEEN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM WITH DAMAGING WINDS 20 MILES SOUTHWEST OF ABERDEEN OR
  11 MILES SOUTH OF MINA LAKE MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRAVENS CORNER       AT 1140 PM CDT
  MINA LAKE            AT 1140 PM CDT
  IPSWICH              AT 1145 PM CDT

THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

MM/KH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 10:00 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 17, 10:00 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 PM CDT WED JUN 17 1998

NO UPDATES PLANNED FOR NOW.

.ABR...FLOOD WATCH NORTH CENTRAL SD TONIGHT AND THUR

MIDDLEBROOKE

In the hours before

Local storm report, Jun 17, 11:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
1129 PM CDT WED JUN 17 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1053 PM    FAULKTON 13W              SD   80 MPH WND
06/17/98   FAULK

1055 PM    ROCKHAM                   SD   70 MPH WND
06/17/98   HAND

R.S.
Local storm report, Jun 17, 11:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
1129 PM CDT WED JUN 17 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1053 PM    FAULKTON 13W              SD   80 MPH WND
06/17/98   FAULK

1055 PM    ROCKHAM                   SD   70 MPH WND
06/17/98   HAND

R.S.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:39 PM CDTSevere Thunderstorm WarningABRLyman51 min
Jun 17, 8:55 PM CDTSevere Thunderstorm WarningABRHand, Hyde50 min
Jun 17, 9:31 PM CDTTornado WarningABRLyman34 min
Jun 17, 9:50 PM CDTSevere Thunderstorm WarningABRHand, Hyde60 min
Jun 17, 10:57 PM CDTSevere Thunderstorm WarningABRFaulk58 min
Jun 17, 11:42 PM CDTSevere Thunderstorm WarningABRBrown63 min
Jun 17, 11:47 PM CDTSevere Thunderstorm WarningABRSpink63 min
Jun 18, 1:23 AM CDTSevere Thunderstorm WarningABRRoberts62 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.